Hail, Taylor
- When
- December 26, 1:18 PM CST to 1:19 PM CST
- Where
- Taylor County, 3 mi NNE of Abilene
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.490, -99.710
A strong upper level storm system interacted with a cold front and a moist airmass to produce severe thunderstorms. These storms resulted in the development of a line of thunderstorms, producing damaging wind and some hail reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A strong upper level storm system interacted with a cold front and a moist airmass to produce severe thunderstorms. These storms resulted in the development of a line of thunderstorms, producing damaging wind and some hail reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Dec 26, 11:18 AM CST, 2 hours earlier.
Area Forecast Discussion National Weather Service SAN ANGELO TX 1118 AM CST SAT DEC 26 2015 .AVIATION... /18Z TAFS/ Deteriorating conditions across West Central Texas terminals through the period. Primarily MVFR cigs can be expected outside of the precipitation, but as the rain becomes more widespread this afternoon and tonight, ceilings and visibilities will be widely varying at times. With the passage of a strong cold front as well, conditions may briefly drop to IFR at KABI this afternoon but expect some lifting back to MVFR later this afternoon. We will start to see a switchover to sleet and snow near KABI Sunday morning but timing remains a question. Later shifts will need to fine tune this timing. && .PREV DISCUSSION... /issued 658 AM CST SAT DEC 26 2015/ AVIATION... /12Z TAFS/ Deteriorating conditions expected to develop later this morning, and continue through tonight. CIGs are generally MVFR early this morning, and are expected to remain there or dip into IFR heights later today as moisture continues to stream northward over the top of colder air behind a cold front. Southerly winds of 10 to 15 knots with gusts to around 20 knots will shift to the north behind the cold front as it moves through. Winds will increase behind the front this afternoon at KABI and through the evening and overnight hours at the southern sites. Thunderstorms are also expected to impact the area this afternoon and tonight, and these will contain gusty winds and possibly hail. Later tonight, KABI and KSJT could see rain mix with sleet, but this would be very late in the TAF forecast, so left out any mention of this for now. MVFR or worse conditions should prevail through the overnight hours behind the cold front. 20 PREV DISCUSSION... /issued 459 AM CST SAT DEC 26 2015/ SHORT TERM... (Today and Tonight) .Storms, possibly severe today, turning much colder this afternoon and tonight... Starting much warmer this morning with southerly low level flow bringing warm temperatures, moisture, and low clouds into the area. There's even some patchy light fog in some areas. However, the fog is currently only reducing visibilities to around 5 miles. The arctic cold front that will move through the area later today is currently northwest of Lubbock early this morning, and will be moving into our counties by mid morning. Ahead of the front in southern areas, temperatures will be able to reach the lower to mid 70s before the front moves through and cools temperatures. Areas along and north of I-20 will likely only manage the lower 60s before the front moves through later this morning, causing temperatures to cool the rest of the day. The powerful upper level low that has been talked about for days now is moving east/southeast through southern AZ, and will continue to move east toward the area today. As it does, large-scale lift will spread into the area, as well as fast southwest flow. As the front moves through, thunderstorms should develop both along the front, as well as a few in the warm sector ahead of the front. A number of factors will come together for the potential for severe weather this afternoon. Very strong southwest flow aloft will interact with south to southeasterly flow in the low levels to create strong speed and decent directional deep layer shear. 0-6km shear values will average between 50 and 60 knots, allowing for organized storms to develop. This, combined with CAPE values anywhere from 1000 to greater than 2000 J/kg will create the possibility for severe thunderstorms to develop, with the main hazards being large hail and damaging winds, although a brief tornado or two along the front can't be ruled out. Thunderstorms are expected to initially develop in the Big Country possibly as early as late this morning, then spread south as the front moves through, affecting areas as far south as a San Angelo to San Saba line by late afternoon. Additional precipitation is expected to develop tonight as more lift overspreads the area ahead of the upper level low. Isolated thunderstorms will continue to be possible for areas mainly southeast of a Brownwood to Sonora line during the evening hours, with the severe thunderstorm potential continuing through the late evening in this area. As temperatures cool overnight, there is a chance for some of the rain to begin changing to, or mixing with some wintry precipitation. At this time, temperature profiles support mainly a combination of rain possibly mixing with sleet from after midnight through early Sunday morning, roughly west of a Throckmorton, to Abilene, to San Angelo line. Current model soundings west of that line currently show a shallow cold air mass reaching as cold as -5 degrees Celsius, with a warm layer over the top of it ranging from 3 to 7 degrees Celsius. With any convective elements, sleet is certainly possible, but snow is not anticipated. Temperatures at the surface in these areas will be near freezing by early Sunday morning, but confidence is not strong enough in temperatures reaching cold enough values to yield freezing rain. LONG TERM... (Sunday through Monday) A major winter storm will be the main story across West and Northwest Texas for the second part of the weekend into Monday morning. Looks like significant snowfall will now affect parts of the Big Country and Concho Valley. A strong upper level storm system will move east-northeast across Texas Sunday through Monday morning. The large scale ascent associated with the storm and moisture wrapping back into the low level cold sector will produce a large deformation zone covering much of West Texas and western Oklahoma, and advancing into parts of our area. Most of the heavy snow will be due to the deformation zone setting up on the back side of the upper level low. Winter Storm Storm Warnings and Watches are in effect Sunday through Monday morning for western and northern parts of West Central Texas. Snow accumulations will be 4 to 6 inches across the Big Country and northwest Concho Valley, with some sleet mixed in Sunday. Also, strong north winds of 20 to 30 mph with gusts to 40mph will produce poor visibilities due to blowing snow and periods of heavy snow. Travel will become very hazardous Sunday afternoon and Sunday night due to slick and icy roads in the Winter Storm Warning area. Further east, a mixture of freezing rain and sleet is expected Sunday, changing to snow Sunday night. Accumulations of 1 to 3 inches is possible. Travel may become hazardous Sunday night due to slick roads, especially bridges and overpasses. Along and southeast of a Sonora to Brownwood line, rain will finally change over to snow late Sunday night, with little or no accumulation. Lingering light snow is expected Monday morning across the north and east, then the snow ends Monday afternoon. Temperatures will only be mainly in the 30s Sunday, with lows in the 20s by Monday morning. The wind chill values will be in the single digits and teens Sunday night. In addition, Just west and northwest of West Central Texas travel will be very difficult to impossible Sunday and Sunday night as a dangerous blizzard will be underway. (Monday Night through Friday) Cold temperatures and dry conditions are expected for much of next week. Lows will be in the teens and 20s with highs in the 30s and 40s. && .PRELIMINARY POINT TEMPS/POPS... Abilene 62 32 34 25 / 70 90 90 80 San Angelo 73 36 37 26 / 60 80 80 60 Junction 74 41 44 28 / 40 80 50 30 && .SJT Watches/Warnings/Advisories... Winter Storm Watch from Sunday afternoon through Monday morning for Callahan-Coleman-Concho-Crockett-Runnels-Schleicher- Shackelford-Throckmorton-Tom Green. Winter Storm Warning from 6 AM Sunday to 9 AM CST Monday for Coke-Fisher-Haskell-Irion-Jones-Nolan-Sterling-Taylor. && 07/99/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 500 AM CST SAT DEC 26 2015 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-271100- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 500 AM CST SAT DEC 26 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON INTO TONIGHT. A FEW THUNDERSTORMS MAY BE SEVERE MAINLY ALONG AND EAST OF A HASKELL...TO SWEETWATER...TO OZONA LINE. THE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ON SUNDAY...A MIXTURE OF FREEZING RAIN...SLEET...AND SNOW MAY DEVELOP AS FAR EAST AS AN OZONA TO SAN ANGELO TO ABILENE LINE. HAZARDOUS TRAVEL CONDITIONS ARE LIKELY SUNDAY INTO SUNDAY NIGHT ACROSS THE BIG COUNTRY...CONCHO VALLEY...AND EDWARDS PLATEAU AS MODERATE TO HEAVY SNOW IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1129 AM CST SAT DEC 26 2015
TXZ113-261815-
JONES TX-
1129 AM CST SAT DEC 26 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JONES COUNTY UNTIL
1215 PM CST...
AT 1128 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR HAMLIN...MOVING NORTH AT 40 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
HAMLIN AROUND 1140 AM CST.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE THE INTERSECTION OF
US-180 AND RANCH ROAD 126.
LAT...LON 3288 9998 3269 10006 3269 10014 3296 10013
3296 9998
TIME...MOT...LOC 1728Z 195DEG 40KT 3279 10012The Dyess AFB radar (KDYX), 43 km away, was scanning. The volume nearest the first event began at 19:15 UTC.
7 thunderstorm wind, 5 hail. Local standard time, as filed.
A rainfall observer reported tree limbs blown down and power out, 8 miles north-northeast of Sheffield.
A National Weather Service Cooperative Observer reported pecan tree limbs blown down. The time was estimated from radar.
A trained spotter reported hail between the size of dimes and quarters at Highway 153 and County Road 395.
A large car port sustained severe damage, and a large storage container was laying on its side. The time was estimated from radar.
A deputy reported part of a roof on the road near Tuscola.
The winds were estimated at 60 mph with a few tree limbs blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, December 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 611364, 611365, 611378, 611381, 611367, 611369, 611372, 611386, 611395, 611389, 611399, 611391.